Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 6, 2001

Daily Care

Question from Yuba City, California, USA:

My 15 year old son was diagnosed about a month ago, and I'm concerned that his doctor did not tell me about getting glucose shots in case of a bad spell of low blood sugar. My son has been so afraid of going back to the hospital with ketones that he is afraid to eat much, I am constantly feeding him when I am home, but while I'm at work, I can't watch him as closely as I'd like. Just yesterday, he was in the low 50s mg/dl [2.8 mmol/L] twice. Shouldn't I make him carry a shot just in case?

Answer:

I think you’re referring to glucagon shots. This injection is to be used for severe low blood sugar that causes seizure or unresponsiveness. My goal when treating diabetes would be to provide near normal blood sugars and adapt the insulin regimen to your sons balanced diet and activity level.

I would suggest that you and your son meet with a diabetes (including a dietitian, a nurse educator, and a mental health specialist) experienced in the care of teens who have diabetes. Together with input from your son’s physician, you and your son should be able to find an insulin regimen that meets his needs and helps to prevent frequent low blood sugars.

MSB

[Editor’s comment: I wholeheartedly agree with Dr. Brown that you and your son are in need of diabetes education. If you need help in finding a diabetes team, you can call 1-800-TEAM UP 4 or contact your local affiliate of the American Diabetes Association for a listing in your area.

A couple of other points:

Glucagon (as Dr. Brown has pointed out) is to be used for severe low blood sugar that causes seizure or unresponsiveness. Typically, this treatment is given by someone other than the person who has diabetes because of the nature of its use. I would suggest that your son NOT be left alone if he has frequent hypoglycemia. Perhaps, a friend could stay with him while you’re not there. This friend should be trained in recognition and treatment of low blood sugars. Once blood sugars are stabilized, this may not be necessary.
An equally important issue is your son’s fear that eating will lead to high blood sugars, ketones, and rehospitalization. He needs to understand that food and insulin require a balance. As long as he takes his insulin, this is little likelihood of DKA [diabetic ketoacidosis]. Having blood sugars a little bit on the high side right now is probably less dangerous than running low. Again, this emphasizes the importance of education, and I suggest that you seek this as soon as possible.
SS]